Discussions that mention potassium

Weight Loss board


This can happen for some people (especially women) who retain water severely, the doc will write a prescription, but usually it's only when you have obvious, painful edema. Bad edema can also happen in people with congestive heart failure & diabetes. I got a prescription written for water retention caused by birth control pills that didn't go away after several months since stopping the pill and yeah, I dropped like 10 lb. of water weight within a week and was down 15 lb. by the end of the month. I was peeing all the time. It also can happen to people with high blood pressure or pregnant women. For instance, pregnant women with pre-eclampsia can easily retain 20 lb. of fluid and sometimes after the delivery if the fluid retention doesn't improve on its own, the doc will write out a prescription. But, you do not want to be in a place where you need a prescription to lose the water weight. My feet and ankles and knees were so swollen it hurt me to even walk around the house (I was literally in tears it hurt me to walk more than a few steps). There can be a medical reason for retaining so much water weight, and these are the only people who need a prescription diuretic, not just because you want to lose weight but because you are retaining fluid severely with obvious edema that is affecting your quality of life. When I had to be on Lasix due to bad edema, I also had a potassium prescription I had to take.
I don't think you should take water pills daily unless they are prescribed by your doc, and even then, the doctor will often give you potassium to take daily with the diuretic (actually I had to take the potassium pill 2 times a day for the month I was prescribed a diuretic). As for the amount you can take a day, I'm sure it depends on what the diuretic is and what your situation is. I was on 40 mg. of Lasix/day. Another diuretic I was on before that, the dosing was different. I wouldn't mess around with it without being under the supervision of a doctor. An electrolyte imbalance can result from improperly using diuretics, and you don't want to mess around with that.
[QUOTE=cielito7678;2989029]ok, so me and some friends are not totally convinced about this lady who says her doctore upped her water pills by 5x and due to that she lost 30lbs in less than a month like a 2 to 3 week period.

my question is can a certain amount of water pills be really bad or kill you like she has stated upped 5x (times).

I know you lose potasium and other things in your body when taking these types of pills and she claims to have diabetes and now some sort of heart problem.

Is this possible that her doc upped these pills by this amount and she was able to really lose this much weight within this amount of time without dieting on top of it?

thanks in advance

YES,
High dose diuretics can show a startling amount of weight loss in somebody who is retaining large amounts of water and the upper limit oof the prescribed amount is only dependent on the amount of water. Remember, water weighs 2.2 pounds/quart.

Conditions that cause large amounts of water retention are primarily heart failure, cardiomyopathy, kidney failure or insufficiency and diabetes, also many inflammatiory conditions.

Some edema conditions are best treated with a huge dose once a week or so and a huge diuresis (water loss) rather than a smaller daily dose.

There is always a problem of exceting lots of electrolytes (sodium, potassium, magnesium) or retaining them (calcium, uric acid.) So this extreme kind of treatment must be watched carefully.

Diuretics should NEVER be used as weight loss aids, although in truth, without my mornining Lasix, 40 mg, looking at a sudden 4 pound gain during the day is VVERY disconcerting. (I take it for my BP.)
There is a little bit of self regulation built into diuretics, by that I mean that if there is no excess water, then very little will be peed out...but really, DON'T use these drugs unless you need them for edema or hypertension (or heart or kidney failure.)

Thirty pounds in a couple weekss for someone on high dose Lasix who is retaining a lot of water...yep, it's not uncommon (that's almost 4 gallons.)
[QUOTE=Lenin;2992618]YES,
High dose diuretics can show a startling amount of weight loss in somebody who is retaining large amounts of water and the upper limit oof the prescribed amount is only dependent on the amount of water. Remember, water weighs 2.2 pounds/quart.

Conditions that cause large amounts of water retention are primarily heart failure, cardiomyopathy, kidney failure or insufficiency and diabetes, also many inflammatiory conditions.

Some edema conditions are best treated with a huge dose once a week or so and a huge diuresis (water loss) rather than a smaller daily dose.

There is always a problem of exceting lots of electrolytes (sodium, potassium, magnesium) or retaining them (calcium, uric acid.) So this extreme kind of treatment must be watched carefully.

Diuretics should NEVER be used as weight loss aids, although in truth, without my mornining Lasix, 40 mg, looking at a sudden 4 pound gain during the day is VVERY disconcerting. (I take it for my BP.)
There is a little bit of self regulation built into diuretics, by that I mean that if there is no excess water, then very little will be peed out...but really, DON'T use these drugs unless you need them for edema or hypertension (or heart or kidney failure.)

Thirty pounds in a couple weekss for someone on high dose Lasix who is retaining a lot of water...yep, it's not uncommon (that's almost 4 gallons.)


There is a birth control pill called Yasmin I was thinking about going on. Yasmin has a diuretic and many women say that they lose 10 pounds of water during their first month. I'm pretty sure that since it's a daily pill the amount of diuretic is not too high.

In terms of just the diuretic properties, should I opt for a pill without any or just go for the added water loss in Yasmin? I wouldn't mind the extra water loss; however, if I ever get off Yasmin will there be adverse affects?

FYI, I drink 3 liters of water a day.